Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A question of B. Plotkin about the semigroup of endomorphisms of a free group


Author: Edward Formanek
Journal: Proc. Amer. Math. Soc. 130 (2002), 935-937
MSC (2000): Primary 20E05
DOI: https://doi.org/10.1090/S0002-9939-01-06155-X
Published electronically: September 14, 2001
MathSciNet review: 1873764
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $F$ be a free group of finite rank $n \geq 2$, let $End(F)$ be the semigroup of endomorphisms of $F$, and let $Aut(F)$ be the group of automorphisms of $F$.



Theorem. If $T : End(F) \to End(F)$ is an automorphism of $End(F)$, then there is an $\alpha \in Aut(F)$ such that $T(\beta) = \alpha \circ \beta \circ \alpha^{-1}$ for all $\beta \in End(F)$.


References [Enhancements On Off] (What's this?)

  • [1] M. R. Bridson and K. Vogtmann, Automorphisms of automorphism groups of free groups, J. Algebra 229 (2000), 785-792. MR 2001g:20041
  • [2] J. L. Dyer and E. Formanek, The automorphism group of a free group is complete, J. London Math. Soc. 11 (1975), 181-190. MR 52:588
  • [3] E. Formanek, Characterizing a free group in its automorphism group, J. Algebra 133 (1990), 424-432. MR 92a:20034
  • [4] D. G. Khramtsov, Completeness of groups of outer automorphisms of free groups (Russian). Group-theoretic Investigations (Russian), 128-143, Akad. Nauk SSSR Ural. Otdel, Sverdlovsk, 1990. MR 94c:20066
  • [5] V. Tolstykh, The automorphism tower of a free group, J. London Math. Soc. 61 (2000), 423-440. MR 2001c:20081

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20E05

Retrieve articles in all journals with MSC (2000): 20E05


Additional Information

Edward Formanek
Affiliation: Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16802
Email: formanek@math.psu.edu

DOI: https://doi.org/10.1090/S0002-9939-01-06155-X
Keywords: Free group, endomorphism, automorphism
Received by editor(s): October 2, 2000
Published electronically: September 14, 2001
Additional Notes: The author was partially supported by the NSF
Communicated by: Stephen D. Smith
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society